- Continuing Education
- About Us
- Sedation Regulations
How Does a 15-year-old Patient's Lamictal® Medication Affect Sedation Protocol?
A DOCS Education member has a new patient coming in for a sedation consultation; the patient is an adolescent male with attention deficit hyperactivity disorder (AHDH) taking several medications.
What does the clinician need to know about drug interactions and how one drug in particular, Lamictal®, might affect protocol. Drs. Goyal, Wellbrock and Feck all provide their advice on the case.
A DOCS Education Member enquires:
I have a new 15-year-old male patient with ADHD coming in for a sedation consultation; he is currently taking dexmethylphenidate XR; fluoxetine; Intuniv® ER; and Lamictal 50 mg. I am concerned about the Lamictal and how it will affect the sedation protocols.
Dr. PJ Goyal, DOCS Education faculty member, responds:
Which protocol will you be using?
My only concern with Lamictal is using the reversal agent flumazenil. I definitely would get a medical consult from his primary care provider and psychiatrist for oral sedation.
The DOCS Education Member clarifies:
I was planning on using the single-dose protocol: diazepam 5 mg night before; 3 mg lorazepam one hour prior to treatment. The treatment involves six direct resin restorations.
I will definitely get a medical consult from his physician prior to treatment.
Dr. Jerome Wellbrock, DOCS Education faculty member, weighs in:
I don't see a particular problem with the Lamictal and your sedation medications. Since your patient is taking medications for ADHD, and I assume depression and seizures, I would be more concerned about achieving an adequate level of sedation as you have to sedate over CNS stimulants. If your patient had a seizure disorder that was treated with benzodiazepines, then I would be more concerned about reversing this patient.
Since there is no other information on this patient, it is difficult to comment further on your protocol. If you find it difficult to sedate him, then he would be better treated with IV Sedation.
Dr. Anthony S. Feck, DOCS Education Dean of Faculty, also provides insight:
There isn't a need for concern with the Lamictal, or any of the other drugs the patient is taking. The concern in this case has to do with the condition(s) for which the drugs are being prescribed. If those conditions are under good control, then I would not be surprised if the patient hyporesponds to sedation medication. I would not use hydroxyzine with this patient due to the [D] interaction with the fluoxetine. It is important that the patient take all of his medications as usual.
The information contained in this, or any case study post in Incisor should never be considered a proper replacement for necessary training and/or education regarding adult oral conscious sedation. Regulations regarding sedation vary by state. This is an educational and informational piece. DOCS Education accepts no liability whatsoever for any damages resulting from any direct or indirect recipient's use of or failure to use any of the information contained herein. DOCS Education would be happy to answer any questions or concerns mailed to us at 106 Lenora Street, Seattle, WA 98121. Please print a copy of this posting and include it with your question or request.